Alert archive / Oregon / Wind Advisories in 2018

Wind Advisory 6, NWS Pendleton, OR

January 29, 2018Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Jan 29, 2018, 5:53 AM PST for Union County, Oregon. It took effect at Jan 29, 2018, 10:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2018, 5:53 AM PST (13:53 UTC)
In effect from
Jan 29, 2018, 10:00 AM PST
Expired
Jan 29, 2018, 10:00 PM PST
In force
12 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 1.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2018-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2018-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

607 
WWUS76 KPDT 291353
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
553 AM PST Mon Jan 29 2018

...VERY WINDY ACROSS THE SOUTHERN GRANDE RONDE VALLEY TODAY AND
THIS EVENING...

.A Pacific storm system will move into and across the Pacific
Northwest later today and tonight. Pressure gradients will
increase ahead of this system resulting in strong winds across 
the southern end of the Grande Ronde valley. Breezy winds will
occur elsewhere in the valley.

ORZ049-292200-
/O.NEW.KPDT.WI.Y.0006.180129T1800Z-180130T0600Z/
Grande Ronde Valley-
553 AM PST Mon Jan 29 2018

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST
THIS EVENING FOR LADD AND PYLES CANYONS...

The National Weather Service in Pendleton has issued a Wind
Advisory For Ladd and Pyles Canyons...which is in effect from
10 AM this morning to 10 PM PST this evening. 

* WINDS...South 30 to 35 mph with gusts of 45 to 50 mph across the
  south end of the valley. Elsewhere winds will be south 15 to 25
  mph with gusts to around 35 mph. 

* TIMING...Winds will continue to increase this morning. Winds
  will peak from mid afternoon through early evening. Winds will
  then decrease and shift to the west late in the evening and
  overnight.  

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 35 mph are expected. 
Winds this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
575 
WWUS76 KPDT 292139
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
139 PM PST Mon Jan 29 2018

...VERY WINDY ACROSS THE SOUTHERN GRANDE RONDE VALLEY THROUGH THIS
EVENING...

.Pressure gradients will increase ahead of this system resulting 
in strong winds across the southern end of the Grande Ronde 
valley. Breezy winds will occur elsewhere in the valley.

ORZ049-300600-
/O.CON.KPDT.WI.Y.0006.000000T0000Z-180130T0600Z/
Grande Ronde Valley-
139 PM PST Mon Jan 29 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING
FOR LADD AND PYLES CANYONS...

* WINDS...South 30 to 35 mph with gusts of 45 to 50 mph across 
  the south end of the valley. Elsewhere winds will be south 15 
  to 25 mph with gusts to around 35 mph.

* TIMING...Winds will continue into this evening and then 
  decrease and shift to the west overnight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 35 mph are expected.
Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$
471 
WWUS76 KPDT 300543
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
943 PM PST Mon Jan 29 2018


ORZ049-300645-
/O.EXP.KPDT.WI.Y.0006.000000T0000Z-180130T0600Z/
Grande Ronde Valley-
943 PM PST Mon Jan 29 2018

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING FOR LADD
AND PYLES CANYONS...

Winds will continue to slowly diminish overnight.

$$
78

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jan 29, 4:02 AM PST, 1 hour 51 minutes earlier.

Area forecast discussion, Jan 29, 4:02 AM PST, 1 hour 51 minutes before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
402 AM PST Mon Jan 29 2018

Updated aviation discussion

.SHORT TERM...Today through Wednesday...The upper level ridge over
the Pacific Northwest will slide east today as the next Pacific
storm system moves towards the region. As such, will see mostly
cloudy skies with increasing chances of precip over south-central
Washington. Fog across the Columbia basin and in the gorge should
persist through the morning. Some locations have been seeing
visibilities reduced to around one quarter mile. Will monitor these
conditions as the morning commute approaches, as may need an
advisory. Likewise, winds at the south end of the Grande Ronde
valley are running between 15 and 30 mph. If these winds increase,
and they may, will need a wind advisory for that end of the valley.
The Pacific system will move across the region tonight. Snow levels
will lower behind the system's cold front late tonight into Tuesday.
For most areas the best precip amounts look to occur prior to the
fall of the snow levels. Thus snow accumulations will be limited.
The one area that may be an exception is western Kittitas county.
Slop over snow showers, in addition to any system snow, may total 2
to 7 inches late tonight through Tuesday night. Winds will also be
locally breezy from the southwest and west behind the front. A west-
northwest onshore flow will keep varying chances of showers going,
primarily over the higher terrain, Tuesday through Wednesday. Snow
levels will be rather low during this period, generally between 1000
and 3000 feet. 90

.LONG TERM...An offshore ridge will be in control of area weather
through the long term period through several disturbances will ride
over the ridge and keep a chance of rain and snow mainly over the
mountains. Wednesday night the ridge will be well offshore and the
pacific northwest will be under a moist northwest flow. Wednesday
night an upslope slope will yield a chance of snow showers in the
Washington Cascades and the northeast Oregon mountains north of John
Day. On Thursday a disturbance will move over the Cascades and
through the area. During the day snow levels will be around 4000
feet in central Oregon and around 2500 feet elsewhere before rising
Thursday night to 6000-7000 feet in Central Oregon and around 4000-
5000 feet elsewhere. The lower elevations, aside from parts of the
Washington Columbia Basin, will have a slight chance of rain with a
chance of snow changing to rain in the mountains. By Friday the
ridge will be strengthening and moving closer to the coast. The GFS
has another wave arriving Friday and snow levels up to around 6000
feet across the area so have kept a slight chance of rain in the
lower elevations and a chance of rain in the mountains Friday with
precipitation tapering off Friday night. Saturday through Monday the
ridge will have amplified. Disturbances will continue to ride over
the ridge but will mostly brush the northern half of the area.
Models have timing differences but generally the lower elevations
will be mostly dry and with snow levels remaining around 5000 feet.
The mountains will see a chance of rain becoming a slight chance
Sunday night and Monday. Temperatures will be in the upper 30s and
40s Thursday then rise to the 40s and lower 50s Friday and then to
the mid 40s to mid 50s Saturday through Monday. Perry

&&

.AVIATION...12Z TAFs...A ridge over the area will give way to a
storm system arriving this afternoon and tonight. Currently low
clouds and fog continue over the Columbia Basin TAF sites with
fluctuating conditions from VFR at KYKM to IFR/LIFR at KALW, KPDT,
KPSC and KDLS. Expect that this will continue through the morning
before improving. KYKM may deteriorate to MVFR/IFR as well but held
off mentioning in TAFs due to any significant signals in the last 5
or 6 hours. KYKM, KRDM and KBDN will have broken to overcast skies
at 10K-15K feet through 00Z. After 00Z, lower clouds and showers
will start moving into the area with MVFR/VFR ceilings and
visibilities expected at all TAF sites through 12Z tonight. Winds
will remain generally under 10 kts through 20Z then increase to 10-
15 kts with gusts to 25 kts after that. An exception will be KRDM
and KBDN which will continue at 10-15 kts for the next 24 hours with
gusts to 25 kts from 21Z-06Z. Perry

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  55  39  49  34 /   0  60  20  10
ALW  54  40  49  36 /   0  70  20  10
PSC  52  37  52  35 /  10  20   0   0
YKM  49  33  47  31 /  20  30  10  10
HRI  55  39  52  35 /   0  20  10  10
ELN  45  32  43  30 /  30  50  10  10
RDM  57  35  45  27 /   0  20  10  10
LGD  49  39  43  31 /   0  60  40  20
GCD  54  37  44  30 /   0  40  40  20
DLS  50  39  50  36 /  10  50  20  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

90/83/83

Nearby

Wind Advisories in Oregon, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.